What allergy medicine has sudafed

Many people who take allergy medications complain that the side effects make them feel drowsy, buzzy or anxious. Short of moving to a barren desert, sufferers looking for relief from environmental allergens without the assist of drugs own a few options.

Both drinking a cup of boiling tea and breathing steam may loosen congested mucous membranes. Homeopaths propose a cocktail of supplements, acupuncture and plenty of relax and fluids. Some studies own also touted the benefits of butterbur, an herb with natural anti-inflammatory properties; other dataindicate that it is no better than placebo.

Note: This article is for general health information only.

This information is not to be used as a substitute for medical advice, diagnosis or treatment of any health condition or problem. Readers should not rely on information for their own health problems. Any questions regarding your own health should be addressed to your own physician or other healthcare provider.

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom).

Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication below the toilet.

Instead, the best way to dispose of your medication is through a medicine take-back program.

What allergy medicine has sudafed

Talk to your pharmacist or contact your local garbage/recycling department to study about take-back programs in your community. See the FDA’s Safe Disposal of Medicines website () for more information if you do not own access to a take-back program.

It is significant to hold every medication out of sight and reach of children as numerous containers (such as weekly pill minders and those for eye drops, creams, patches, and inhalers) are not child-resistant and young children can open them easily. To protect young children from poisoning, always lock safety caps and immediately put the medication in a safe location – one that is up and away and out of their sight and reach.

The usual dose depends on the medicine you’re taking.

The instructions will be diverse depending on the type of treatment you purchase and the other medicines it’s mixed with.

The usual dose of pseudoephedrine is 60mg tablets or as a liquid containing 30mg in 5ml.

Adults and children aged 12 to 17 years: take one 60mg tablet or two 5ml spoon (10ml) of liquid up to 4 times a day.

Children aged 6 to 11 years: take half a tablet (30mg) or one 5ml spoon of liquid up to 4 times a day.

What if I forget to take it?

If you forget to take a dose, take the next dose when you need it.

Always leave at least 4 hours between doses.

Do not take a double dose to make up for a missed one.

What if I take too much?

If you need to go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.

Take the pseudoephedrine packet or leaflet inside it, plus any remaining medicine, with you.

Pseudoephedrine is an over-the-counter (OTC) medication typically used to treat nasal congestion, sinus congestion, and a runny nose.

These symptoms may be caused by multiple conditions such as the common freezing, sinusitis or allergies. Pseudoephedrine only treats symptoms; it is not a cure for viral or bacterial illness.

What allergy medicine has sudafed

Some doctors own prescribed pseudoephedrine to treat fluid in the ear, but the effectiveness of this application is generally poor. 

How to take it

You can take pseudoephedrine tablets and liquid with or without food. Always take the tablets with a glass of water.

Liquid medicines containing pseudoephedrine come with a plastic syringe or spoon to assist you measure out the correct dose.

If you do not own a syringe or spoon, enquire a pharmacist for one. Do not use a kitchen teaspoon as you will not get the correct quantity.

Common Brand Names

  1. Decofed
  2. Sudafed
  3. Cenafed
  4. Biofed
  5. Contac Hour
  6. Efidac 24
  7. Dimetapp Decongestant
  8. Drixoral
  9. Suphedrin

You should note that Sudafed PE is actually made with phenylephrine, which is similar to, but not the same as pseudoephedrine.

How Oral Decongestants Work


Indications

The most common indication for pseudoephedrine is as a decongestant, for conditions such as nasal congestion, sinus congestion, and eustachian tube congestion.

It works by shrinking swollen nasal membranes, reducing edema (tissue swelling) and hyperemia (increased blood flow to nasal tissues).

You can take pseudoephedrine if:

  1. You own a runny nose, nasal congestion, sinus congestion, or severe symptoms related to allergies.
  2. You are healthy and own never had an allergic reaction to pseudoephedrine or another medication that contains pseudoephedrine.

If you own health problems, take other medications on a regular basis, or if you are pregnant, you should check with your doctor and pharmacist before taking pseudoephedrine.

Most Effective OTC Nasal Decongestants


Allergy shots and immunotherapies

Allergy shots are sometimes prescribed to allergy sufferers who own adverse reactions to medications that are ingested, as well as for people who desire to be more aggressive with their treatment plans.

With this option, doctors inject little amounts of actual extract from the allergen in the hopes of making the patient more tolerant to the allergen over time. The process may take years, but can be especially effective for those allergic to dust or cat dander, and for preventing the development of asthma in children.


Over-the-counter medications

Pills

Most allergy sufferers first reach for basic, over-the-counter antihistamine pills, which work by blocking the excitable chemical histamine from going to town on your sinuses. Oral antihistamines contain the athletic drugs loratadine or cetirizine, marketed at the drugstore as Claritin and Zyrtec, respectively.

When ingested, the chemicals in the pill bind to the natural histamines in the body and block them from agitating your system, providing relief from the all-over itching and congestion.

But beware! Some oral antihistamines, such as Benadryl, contain ingredients that cause drowsiness. Other over-the-counter pills commonly used to combat allergies are decongestants, which contain the ingredient pseudoephedrine (Sudafed is one brand name). Pseudoephedrine provides quick relief for sinus congestion but is known for its side effects, including dizziness, anxiety and irregular heartbeat.

Nasal sprays

Nasal remedies attack allergies head-on.

Most over-the-counter nasal sprays are decongestant in medical make-up and are extremely effective in relieving sinus pressure specifically because they send their athletic ingredients straight to the source, quickly constricting irritated blood vessels in the nose. Examples of over-the-counter nasal decongestants are Neo-Synephrine (containing phenylephrine) and Afrin (oxymetazoline).

Eye drops

Itchy, watery eyes are a hallmark of allergy season, and that can make it hard to focus at work and in your personal life.

Decongestant eye drops soothe sufferers with athletic ingredients tetrahydrozoline and naphazoline, which shrink inflamed blood vessels in the eyes. Overuse of these drugs — sold under the brand names Visine, Clear Eyes, and others — may own the opposite effect, however, so they’re meant as short-term solutions. Some antihistamine eye drops (Alaway, Zaditor) are also available over the counter. Employing the drug ketotifen, these tend to treat allergy symptoms in the eyes in a more sweeping way, but need to be applied more frequently.


How It Is Taken

Pseudoephedrine comes in diverse forms, including tablets, extended-release tablets, and liquid.

It is available over-the-counter in both children and adult formulas, so make certain that the formula you purchase is age-appropriate.

Extended-release tablets should never be cut, crushed or chewed. Follow the directions on the bottle carefully before giving or taking pseudoephedrine, and contact your doctor or pharmacist with any questions.


Prescription medications

Pills

Allergy sufferers in need of serious relief may turn to their doctor for prescription medications.

Prescription allergy pills can cause stronger side effects than their over-the-counter counterparts and so are generally taken for short stretches of time.

What allergy medicine has sudafed

Examples of prescription allergy medication include Clarinex, an oral antihistamine containing desloratadine, and Singulair, a montelukast drug targeted especially to asthmatics with allergies. These pills function in the same way as over-the-counter medications in relieving the painful sinus congestion, itching and sneezing associated with seasonal allergies.

Nasal spray

Prescription nasal sprays are generally offered to patients with chronic allergic rhinitis or — in layman’s terms — a clogged-up nose that just won’t stop running.

Chronic rhinitis is a staple of seasonal allergies, but can affect some people worse than others.

What allergy medicine has sudafed

Numerous prescription nasal sprays deploy a combination of antihistamine and decongestant properties, and occasionally a stronger corticosteroid element, to attack the swelling, itching, running and postnasal drip in one shot. Astelin (azelastine), Flonase (fluticasone) and Nasonex (mometasone) are every well-known brands.

Eye drops

Allergic conjunctivitis is a severe reaction to airborne allergens and causes extreme redness, itchiness and inflammation of the eye.

To treat it, sufferers often turn to prescription antihistamine eye drops, which are generally combined with decongestants for maximum effect.

What allergy medicine has sudafed

Athletic ingredients found in these drops include emedastine (sold as Emadine) and olopatadine (Patanol).


RELATED VIDEO: